Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Midland/Odessa, TX

June 8, 1997Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 1997, 9:09 AM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 9:09 AM CDT (14:09 UTC)
Expired
Jun 8, 1997, 12:10 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 081411
FFWMAF
TXC033-415-081710-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
909 AM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1210 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...BORDEN COUNTY
   ...SCURRY COUNTY
 
MIDLAND DOPPLER RADAR AND SATELLITE ESTIMATES INDICATE OVER 2 INCHES
OF RAINFALL IN THE PAST TWO HOURS FOR BORDEN  AND SCURRY COUNTIES
INCLUDING THE CITIES OF GAIL AND SNYDER.

THE HEAVY RAINS WILL BE MOVING INTO SCURRY COUNTY FROM BORDEN COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:35 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 3:35 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
334 AM CDT SUN JUN 8 1997

LATEST KMAF 88D DATA INDICATES ACTIVITY IN SOUTHEAST NM IS PULSING.
TRW MOVING INTO ANDREWS COUNTY HAS INTENSIFIED DURING THE LAST
20 MINUTES. MODELS INDICATE THIS AREA HAS BEST UPPER-LEVEL DIFLUENCE
IN THE WIND FIELD. THUS...WOULD EXPECT ACTIVITY TO CONTINUE FOR AT
LEAST THE NEXT 2 HOURS. MODELS CONTINUE A WEAKLY DEFINED SURFACE
TROF/CONVERGENCE ZONE ACROSS NEW MEXICO AND WEST TEXAS THROUGH 48
HOURS. THUS...BELIEVE TODAY AND TONIGHT WILL BE SIMILAR TO LAST 24
HOURS. AGREE WITH KLBB DISCUSSION...CONTINUE POPS AS IN PREVIOUS
PACKAGE FOR MOST OF TEXAS ZONES DURING FIRST TWO PERIODS.
ALSO...WOULD RECOMMEND CONTINUING POPS FOR SOUTHEASTERN NEW MEXICO
AS IN PREVIOUS PACKAGE.

TEMPERATURE NUMBERS REPRESENT A MIX OF AVN AND NGM NUMBERS.

THANKS TO KLBB FOR COORDINATION!

MAF 81/63 40/40
CNM 84/57 30/20
MRF 82/53 30/20
P07 83/68 40/40

HUBER/GRIFFIN

In the hours before

Local storm report, Jun 8, 7:17 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630  PM                              TX   1.00 INCH HAIL
06/07/97   CULBERSON

617 AM     IN FORT STOCKTON          TX   1.00 INCH HAIL
06/08/97   PECOS
Local storm report, Jun 8, 7:25 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630  PM                              TX   1.00 INCH HAIL
06/07/97   CULBERSON

617 AM     IN FORT STOCKTON          TX   1.00 INCH HAIL
06/08/97   PECOS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:38 PM CDTTornado WarningMAFCulberson47 min
Jun 7, 8:03 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min
Jun 7, 8:24 PM CDTTornado WarningMAFCulberson46 min
Jun 7, 9:19 PM CDTSevere Thunderstorm WarningMAFCulberson46 min
Jun 7, 10:01 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 7, 10:40 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves50 min
Jun 7, 10:49 PM CDTSevere Thunderstorm WarningMAFCulberson36 min
Jun 7, 11:06 PM CDTSevere Thunderstorm WarningMAFCulberson49 min
Jun 8, 6:30 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 8, 8:15 AM CDTSevere Thunderstorm WarningMAFPecos35 min
Jun 8, 9:17 AM CDTSevere Thunderstorm WarningMAFGlasscock33 min
Jun 8, 9:31 AM CDTFlash Flood WarningMAFReagan3 hr
Jun 8, 9:36 AM CDTSevere Thunderstorm WarningMAFReagan49 min
Jun 8, 11:45 AM CDTSevere Thunderstorm WarningMAFUpton30 min
Jun 8, 12:41 PM CDTSevere Thunderstorm WarningMAFWinkler49 min
Jun 8, 12:48 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Jun 8, 1:23 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
Jun 8, 1:45 PM CDTFlash Flood WarningMAFMartin3 hr
Jun 8, 1:48 PM CDTSevere Thunderstorm WarningMAFPecos47 min
Jun 8, 2:00 PM CDTSevere Thunderstorm WarningMAFCrane, Ward50 min
Jun 8, 2:08 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos32 min
Jun 8, 2:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 8, 2:47 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 8, 2:49 PM CDTSevere Thunderstorm WarningMAFCrane46 min
Jun 8, 2:54 PM CDTFlash Flood WarningMAFHoward, Scurry3 hr
Jun 8, 3:00 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Jun 8, 3:23 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 3:35 PM CDTSevere Thunderstorm WarningMAFCrane45 min
Jun 8, 3:59 PM CDTFlash Flood WarningMAFGlasscock3 hr
Jun 8, 4:06 PM CDTFlash Flood WarningMAFUpton3 hr
Jun 8, 4:06 PM CDTSevere Thunderstorm WarningMAFUpton3 hr
Jun 8, 4:08 PM CDTTornado WarningMAFPecos, Terrell32 min
Jun 8, 4:12 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 8, 4:21 PM CDTTornado WarningMAFUpton49 min
Jun 8, 4:39 PM CDTTornado WarningMAFReagan46 min
Jun 8, 4:53 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 8, 5:13 PM CDTTornado WarningMAFReagan47 min
Jun 8, 5:34 PM CDTFlash Flood WarningMAFBorden3 hr
Jun 8, 5:47 PM CDTFlash Flood WarningMAFReagan2 hr
Jun 8, 5:47 PM CDTFlash Flood WarningMAFScurry2 hr
Jun 8, 5:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Jun 8, 5:58 PM CDTTornado WarningMAFPecos, Terrell47 min
Jun 8, 6:09 PM CDTTornado WarningMAFBrewster31 min
Jun 8, 6:30 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 8, 6:39 PM CDTTornado WarningMAFBrewster, Pecos46 min
Jun 8, 6:44 PM CDTSevere Thunderstorm WarningMAFTerrell46 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.